top of page
Search
  • Writer's pictureDr. Steven Horwitz

NARCAN - Be the 1 Before 911

Updated: Jun 22, 2023


"NARCAN® is a potentially lifesaving medication designed to help reverse the effects of an opioid overdose in minutes. Since most opioid overdoses occur in the home and are most often witnessed, having a NARCAN® rescue kit nearby can make all the difference.

If someone you know takes opioids or prescription opioids, such as oxycodone or hydrocodone for pain, be prepared for a possible life-threatening opioid overdose emergency." From Opioid Overdose Treatment - NARCAN® (naloxone HCl) Nasal Spray


Narcan in Texas. Texas — NEXT Distro


Instructions for Use: NARCAN_USPI_Aug2020_A1135.pdf

"Step 1. Lay the person on their back to receive a dose of NARCAN Nasal Spray.


Step 2. Remove NARCAN Nasal Spray from the box. Peel back the tab with the circle to open the NARCAN Nasal Spray.


Step 3. Hold the NARCAN Nasal Spray with your thumb on the bottom of the red plunger and your first and middle fingers on either side of the nozzle.


Step 4. Tilt the person’s head back and provide support under the neck with your hand. Gently insert the tip of the nozzle into one nostril until your fingers on either side of the nozzle are against the bottom of the person’s nose.


Step 5. Press the red plunger firmly to give the dose of NARCAN Nasal Spray.


Step 6. Remove the NARCAN Nasal Spray from the nostril after giving the dose.


Step 7. Get emergency medical help right away.

  • Move the person on their side (recovery position) after giving NARCAN Nasal Spray.

  • Watch the person closely.

  • If the person does not respond by waking up, to voice or touch, or breathing normally another dose may be given. NARCAN Nasal Spray may be dosed every 2 to 3 minutes, if available.

  • Repeat Steps 2 through 6 using a new NARCAN Nasal Spray to give another dose in the other nostril. If additional NARCAN Nasal Sprays are available, Steps 2 through 6 may be repeated every 2 to 3 minutes until the person responds or emergency medical help is received.


Step 8. Put the used NARCAN Nasal Spray back into its box.


Step 9. Throw away (dispose of) the used NARCAN Nasal Spray in a place that is away from children. "


Discuss Naloxone When Getting a Prescription for Opioids

  • “Naloxone should be available to anyone taking opioids and to anyone who may be around people who are taking opioids,” Sokolowska said. “This medicine is safe and very effective. It is also important to know that naloxone is not addictive.”


Naloxone Will Not Harm Someone Who Does Not Have Opioids in Their System

  • “Don’t hesitate to administer naloxone in an emergency even if you’re not sure if the person is experiencing an opioid overdose,” Sokolowska said. “Giving someone naloxone won’t hurt them, but it could help them and save their life.”

“When those opiates are absorbed by the brain, it depresses the respiratory drive. That’s what causes the cardiac arrest. That’s what kills people in opioid overdoses, they’ve stopped breathing,” King said. “Most important is for us to oxygenate them and get their oxygen levels back up. We’re going to check a pulse. If we need to start CPR, we’re going to start CPR from there. Then we’ll move on to Narcan.”


Narcan is used if the patient’s breathing becomes slower or abnormal. Sometimes multiple doses must be given, as in a recent case in Lawrence, Kansas, where a woman received seven applications of Narcan. That happens when Narcan wears off before the opioid that was taken does.


“What that (Narcan) will do is it doesn’t take the opiate out of the body. All it does is it stops the brain from recognizing it momentarily,” King said. “A lot of the big problems we’re seeing is the Narcan will wear off before the opiate will. If you hit somebody with Narcan and they wake up, that drug is still in their system, so they can re-overdose if that Narcan wears off before that opiate does.”


“We don’t want CPR delayed to get Narcan. We don’t want respirations delayed for Narcan. Narcan is a great tool, but it’s not going to work if that heart isn’t pumping anyway,” King said. “Learning that hands-only CPR is the most impactful way you can potentially save somebody’s life.”


Recent Posts

See All

This time the Athletes Save the Coach!

At the start of track practice Monday, volunteer distance coach Mike Hadway taught his team at Lewis and Clark High School how to monitor their own pulse while running. He instructed them to press the

Comments

Rated 0 out of 5 stars.
No ratings yet

Add a rating
bottom of page